Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 8:05 PM EDT for Lycoming County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 8:05 PM EDT (00:05 UTC)
- Expired
- Aug 16, 2003, 8:45 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lycoming County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 170005
SVRCTP
PAC081-170045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT.
* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER COGAN STATION...OR 5 MILES NORTH OF
WILLIAMSPORT...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONTOURSVILLE AROUND 810 PM.
MONTGOMERY AROUND 820 PM.
MUNCY AROUND 825 PM.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4117 7681 4113 7698 4130 7714 4142 7694
4117 7667
KF
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 16, 2:55 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT SAT AUG 16 2003 COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF FRONT. UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON DIXON LINE. UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS PUSHING 90F. EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE CHC OF SHOWERS/STORMS IN THAT PERIOD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...SVR THUNDERSTORM WATCH UNTIL 7 PM OVER NORTHERN PA. FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 15 hours 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 4:36 PM EDT, 3 hours 29 minutes before
PAZ045-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOCK HAVEN...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR LOGANTON AROUND 450 PM AND CARROLL AROUND 455 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 16, 4:40 PM EDT, 3 hours 25 minutes before
PAZ053-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES NORTH OF BLOOMSBURG...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MILLVILLE AROUND 445 PM... BENTON AROUND 450 PM...STILLWATER AROUND 455 PM...ORANGEVILLE AROUND 500 PM...ALMEDIA AROUND 510 PM...BERWICK AND MIFFLINVILLE AROUND 520 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 7:05 PM EDT, 1 hour before
PAZ004>006-010>012-017-037-041-042-045-046-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 705 PM EDT SAT AUG 16 2003 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NORTH CENTRAL PENNSYLVANIA HAS EXPIRED... THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED. HOWEVER...THE COLD FRONT TO MOVE THROUGH THE AREA IS STILL NORTH OF PENNSYLVANIA...AND STRONG THUNDERSTORMS WILL STILL BE POSSIBLE INTO MID EVENING ACROSS NORTH CENTRAL PENNSYLVANIA. PERSONS ACROSS THE REGION SHOULD REMAIN ALERT AND LISTEN TO NOAA WEATHER RADIO OR THEIR FAVORITE TV AND RADIO STATION FOR LATER FORECAST AND INFORMATION. MARTIN
Special weather statement, Aug 16, 7:19 PM EDT, 46 minutes before
PAZ019-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 719 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY... AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF STATE COLLEGE...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR BOALSBURG AROUND 725 PM AND POTTERS MILLS AROUND 740 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 7:39 PM EDT, 26 minutes before
PAZ026>028-170030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 739 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN COUNTIES... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF STATE COLLEGE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BELLEVILLE...SEVEN MOUNTAINS AROUND 750 PM...MILROY AROUND 755 PM...REEDSVILLE AROUND 800 PM... LEWISTOWN...YEAGERTOWN...BURNHAM...STRODES MILLS AROUND 805 PM... ALFARATA AROUND 810 PM AND WALNUT AROUND 825 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:58 PM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Aug 16, 10:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 46 min |
| Aug 16, 10:26 PM EDT | Severe Thunderstorm Warning | CTP | York | 34 min |
| Aug 17, 3:00 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 15 min |
| Aug 17, 3:17 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin, Snyder | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.